Need help breaking free from addiction?
1-888-993-3112
Call 24/7 for treatment options. Who Answers?

Zoloft

Question:

should zoloft be taken ideally am or pm. also is it possible after having been on zoloft before to find it not so effective the second time around. many thanks.

This Disclaimer applies to the Answer Below
  • Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
  • Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.
Answer:

Whether Zoloft is taken AM or PM depends a lot on an individual’s reaction to it. For example, those who feel sleepy after taking it usually take it in the evening. Some individuals do not feel sleepy and take it in the morning. Whether you take it AM or PM make sure you have eaten something and avoid an empty stomach.

Generally speaking, if an anti depressant was effective for a person in the past it is prescribed again in the present. I would say that if it really helped you before then it makes sense to use it again. However, it is common that after a number of years on a particular anti depressant it loses its effectiveness. If that is what happened to you in the past then your doctor should think about one of the many other anti depressant medications. If this did not happen to you then, by all means, your doctor can prescribe it again.

Be aware that all medications have side effects and one of the common side effects with the SSRIs is that it can interfere with sexual performance in men and women. If this happens then something like Welbutrin can be used to overcome that side effect. In addition, there are newer anti depressants that have less of an inhibiting effect on sexual performance.

Always speak to your Medical Doctor about these issues and be sure to ask all of these questions. Any medical doctor can prescribe these medicines but your best bet is a psychiatrist. A psychiatrist is a medical doctor but who specializes in this part of the field.

More "Ask Dr. Schwartz" View Columnists

Close

Call the Helpline Toll-FREE

To Get Treatment Options Now.

1-888-993-3112 Who Answers? 100% Confidential

Get Help For You or a Loved One Here...

Click Here for More Info.

Close

Call The Toll-FREE Helpline 24/7 To Get Treatment Options Now.

100% Confidential
Get Treatment Options From Your Phone... Tap to Expand